MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 560-013
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Perforation of Vessels (2135); Great Vessel Perforation (2152)
Date of Event 08/24/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Patient's date of birth unk.The device was discarded, thus no investigation could be completed.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A lead extraction procedure commenced to remove and replace the patient's pacemaker device, along with a right ventricular (rv), right atrium (ra), and left ventricular lead (lv) because of an infection that had been discovered a week prior to the procedure.The patient had the pacemaker device switched out five years ago due to age of the device.At that time, it was believed that she had a urinary tract infection (uti) and was given antibiotics.However, the patient continued to have elevated white blood cell count; therefore, the decision was made to start maintenance antibiotic therapy.Additionally, the patient was misdiagnosed with chronic obstructive pulmonary disease (copd) and had been on long term steroids.When starting the procedure, the physician discovered the infection was worse than expected and the pocket was eroded.The physician prepped all leads with spectranetics lead locking devices (llds) without any difficulty.The ra lead was successfully extracted first with minimal traction.The physician moved on to the rv lead where several adhesions were noted in the subclavian area, and proceeded with a spectranetics 13f tightrail sub-c.He advanced approximately three inches into the subclavian; however, before reaching the innominate, he was not able to remain coaxial and decided to switch to a longer tightrail device.Upon removing the tightrail device, the patient's blood pressure dropped and was discovered to be in pulseless electrical activity (pea).Rescue efforts began immediately, including rescue balloon and cardiopulmonary resuscitation (cpr).The cardiothoracic (ct) surgeon performed a sternotomy and discovered blood in the left thorax and a significant perforation in the left subclavian.There was also a small tear noted in the inferior vena cava (ivc), with cause unknown, and repaired successfully.Then, an attempt was made to repair the subclavian, but the severe infection, prolonged antibiotic and steroid use caused the patients tissue to become fragile and the sutures would not hold.The lv and rv leads, along with the llds, were never removed from the patient.Due to blood loss and heart failure, this caused the patient to go into cardiac arrest and did not survive the procedure.This report captures the tightrail that was in use when the subclavian and ivc perforation occurred, requiring intervention but resulting in death.There was no alleged malfunction of any spectranetics devices in use during the procedure.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
nicole worford
9965 federal drive
colorado springs, CO 80921
MDR Report Key15433477
Report Number1721279-2022-00170
Device Sequence Number12223685
Product Code DRE
UDI-Device Identifier00813132022808
UDI-Public(01)00813132022808(17)230713(10)FRQ21G07A
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K161333
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/13/2023
Device Model Number560-013
Device Catalogue Number560-013
Device Lot NumberFRQ21G07A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2022
Initial Report FDA Received Date09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 4298 LV LEAD; MEDTRONIC 5076 RA PACING LEAD; MEDTRONIC 6947 RV ICD LEAD; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient Weight125 KG
Patient EthnicityNon Hispanic
Patient RaceWhite